Hail, Ford
- When
- August 20, 4:25 PM CST
- Where
- Ford County, 5.31 mi SSE of Windthorst
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.700, -99.590
There were also 40 to 50 mph wind gusts observed as the hail fell.
An isolated severe weather report was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe weather report was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 20, 1:00 PM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Tue Aug 20 2019 ...Updated Long Term... .SHORT TERM...(This afternoon through Wednesday night) Issued at 1145 AM CDT Tue Aug 20 2019 Quiet across SW Kansas late this morning, with only some scattered cirrus and mid cloud. With downsloping SW winds increasing through the afternoon, and gusting to near 30 mph, temperatures will soar this afternoon despite local cooling from minimal cloud cover. Increased max temperature grids 1-2 degrees across the board, with many locations reaching 100-103. Also issued a heat advisory across the SE zones 1-7 pm, where lingering humidity will push the heat index over 105 for several hours this afternoon. Convection evolution this afternoon is complex and a bit perplexing. A strong 596 dm upper high is centered just east of Medicine Lodge at midday. Apparently, a weak disturbance is rotating around this anticyclone, northward through the Texas panhandle, that has already initiated weak convection near Amarillo. HRRR and other CAMs, with support from 12z GFS, develop scattered convection across SW KS starting around 3 pm. Increased pops to scattered category for the central/eastern zones after 3 pm. Storms will form in a very hot, well-mixed boundary layer with downburst wind gusts to 60 mph being the primary threat. Midlevel clouds and scattered showers/embedded thunder will persist much of the night, especially N/NE zones, fed by the low level jet. Much more organized MCS with attendant hail/wind threat is expected to remain well to the north of SW KS tonight, focusing on Nebraska. MCS-outflow reinforced cold front is expected to be along the Kansas/Nebraska border at sunrise Wednesday. The front is shown by all models to make steady southward progress through Kansas during the daylight hours Wednesday. 12z NAM/GFS/extended HRRR show excellent agreement showing strong convective initiation along the cold front across SW KS around 3-4 pm. With the added focus of the boundary, CAPE/shear will support strong to marginally severe convection with locally very heavy rain. SPC 5% wind/hail probability for the entire CWA is justified, and increased severe risks may be assigned once the cold front focusing mechanism is nailed down more specifically. The heat will relax Wednesday, but temperatures will still have time to reach the mid to upper 90s ahead of the incoming front across the southern counties. .LONG TERM...(Thursday through Tuesday) Issued at 200 PM CDT Tue Aug 20 2019 Heat relief is expected on Thursday behind the frontal boundary. 12z NAM shows the strongest cooler air wedge coming into SW KS, perhaps enforced by a spurious closed low passing over Kansas aloft. 12z GFS is not far behind, forecasting surface temperatures holding in the 70s most of the day for most zones, with some 80s near the Oklahoma/Colorado borders and even upper 60s NE zones. Model guidance is trending strongly cooler for Thursday, but much of this cooling is a function of holding cloud cover through the daylight hours. If the clouds can hold through 5-6 pm, then the coolest guidance will verify. NBM appeared too warm in the mid to upper 80s, and trimmed substantially, but stayed above the cool guidance. Regardless, Thursday will be the most comfortable day we have seen in some time. Kept modest pops in the grids Thursday and Thursday night as the front meanders and slowly washes out. However, models are trending eastward with the most significant rainfall during this period, focusing in central/eastern Kansas. A warming trend will occur Friday through Sunday. The only disparity in the models is exactly how quickly this will occur. Model consensus and 12z MEX guidance suggests afternoon temperatures will return to near 100 on Sunday. 12z ECMWF supports this thinking, with the highest thickness values on Sunday, enhanced by prefrontal compressional heating ahead of the next cold front scheduled for Monday. Rain chances will also dwindle during the Friday through Sunday time range, with most locations remaining dry. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1033 AM CDT Tue Aug 20 2019 VFR will prevail through this TAF forecast period. Thunderstorms over the TX panhandle at midday are expected to evolve northward this afternoon, with short term models forecasting scattered convection developing around 21z. Included VCTS/CB mention in all the TAFs, but again, low confidence on direct convective impacts at any specific airport. HRRR suggests highest coverage near HYS. SW winds will be strong this afternoon at GCK/LBL/DDC, gusting 28-30 kts. Midlevel clouds and scattered showers will persist overnight, with light south winds 7-12 kts. Mid level overcast expected to persist into Wednesday morning. A cold front will arrive daylight Wednesday, with a NE wind shift and increased convective coverage. && .PRELIMINARY POINT TEMPS/POPS... DDC 103 71 94 66 / 30 20 30 60 GCK 100 67 95 64 / 20 30 30 60 EHA 101 68 94 63 / 20 20 20 60 LBL 103 70 96 65 / 20 20 20 60 HYS 98 69 88 65 / 20 30 40 60 P28 102 73 95 70 / 10 20 20 60 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ066-081-088>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 350 AM CDT Tue Aug 20 2019 KSZ030-031-043>046-061>066-074>081-084>090-210900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 350 AM CDT Tue Aug 20 2019 /250 AM MDT Tue Aug 20 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms are possible as early as 4 pm. Day 1 Hazards ------------- * Thunderstorm wind damage: Marginal risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms may develop Wednesday evening, with probability increasing though Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Marginal risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
433 PM CDT Tue Aug 20 2019
KSZ080-088-089-202230-
Clark KS-Kiowa KS-Comanche KS-
433 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIOWA...NORTHERN
COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 530 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Coldwater, Protection, Wilmore, Lake Coldwater, Buttermilk and
Belvidere.
LAT...LON 3710 9934 3723 9981 3746 9976 3744 9902
3727 9902
TIME...MOT...LOC 2132Z 221DEG 21KT 3725 9927
FINCHSpecial Weather Statement National Weather Service Dodge City KS 517 PM CDT Tue Aug 20 2019 KSZ044-045-202315- Lane KS-Ness KS- 517 PM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND NORTHEASTERN LANE COUNTIES UNTIL 615 PM CDT... At 517 PM CDT, Doppler radar was tracking a strong thunderstorm very near Alamota, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Alamota, Beeler and Pendennis. LAT...LON 3838 10024 3842 10041 3869 10043 3859 9995 TIME...MOT...LOC 2217Z 204DEG 7KT 3845 10030 FINCH
The Dodge City radar (KDDC), 34 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
There were also 40 to 50 mph wind gusts observed as the hail fell.
An implement shed was damaged by high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854162, 854163, 854164.